Virginia, 2003

Flood in Virginia, May 6, 2003

May 6, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall on the 6th resulted in the Maury River exceeding flood stage by a little over 2 feet at 12 noon on the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 6th resulted in the Maury River exceeding flood stage by a little over 2 feet at 12 noon on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 6, 9:45 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 6, 9:45 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1045 AM EDT TUE MAY 6 2003

MORNING SFC ANALYSIS INDICATED MAIN SYNOPTIC WARM FRONT ALONG THE
NC/VA BORDER...CURVING NORTH ON THE WEST SIDE OF THE MOUNTAINS INTO
THE OH VLY.  MAIN THUNDERSTORM OUTFLOWS WERE FURTHER SOUTH RUNNING
FROM THE TN/AL BORDER EASTWARD ACROSS SC.  PLACEMENT OF THESE
FEATURES SUGGEST FCST AREA TO REMAIN RELATIVELY STABLE
TODAY...ALTHOUGH SOME MODIFICATION IN OVERALL BOUNDARY LAYER
CONDITIONS ANTICIPATED PER SWRLY FLOW.

PER MORNING RNK/GSO SOUNDINGS...WEDGE IS VERY SHALLOW.  WINDS ALOFT
ARE OUT OF THE SSW AND ANY SUN AT ALL TODAY SHOULD HELP TO MIX
BOUNDARY LAYER AND AT LEAST PARTIALLY RID FCST AREA OF COOL WEDGE
THAT HAS BEEN SO PERSISTENT THE LAST COUPLE OF DAYS.  BIGGEST
PROBLEM WITH ANY SUBSTANTIAL RISE IN TEMPERATURE TODAY IS THE
ABUNDANT CLOUD COVER FROM THE TN VALLEY MCS.  RESULT WILL BE TMAX
HARD PRESSED TO MAKE IT MUCH ABOVE 70.

THINK MODELS WERE OVERLY AGRESSIVE WITH QPF OVER OUR FCST AREA
TODAY.  MCS OVER SRN TN-NRN ALABAMA WILL LIKELY MOVE EAST (AND NOT
NE INTO OUR AREA AS DEPICTED BY THE 00 UTC RH AND QPF FIELDS) ALONG
EXISTING OUTFLOW BOUNDARY...A PATH THAT WILL TAKE THE BULK OF THE
RAINFALL AND SEVERE WX THREAT SOUTH OF THE FCST AREA.  THE BIGGEST
BYPRODUCT FOR OUR CWA WILL BE THE DEBRIS CLOUDINESS WITH ANY THREAT
OF PRECIP FROM THIS FEATURE ACROSS OUR EXTREME SRN COUNTIES.

THAT SAID...WILL LOWER POPS CONSIDERABLY TODAY...BUT STILL ALLOW FOR
RANDOM CONVECTION PER GRAVITY WAVE INDUCED LIFT THAT MAY RIPPLE
NORTH FROM EXISTING MCS. SHR/TSRA WILL LIKLEY TAKE ON THE FORM OF
MINI BANDS OF DEEP CONVECTION...BUT NOTHING SVR FOR OUR AREA.
ANOTHER AREA TO WATCH IS THE FRONTAL ZONE OVER THE OHIO VALLEY.
HEATING THERE WILL RESULT IN AFTERNOON DEEP CONVECTION ACROSS OH AND
KY WHICH WILL MOVE DOWNSTREAM INTO THE FCST AREA LATE IN THE DAY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11
Hazardous weather outlook, May 6, 4:33 AM EST, 6 hours 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockbridge / Buena Vista / Lexington

When
May 6, 11:25 AM EST to 12:34 PM EST
Where
Rockbridge / Buena Vista / Lexington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330656.